Depakote ER

Discussion in 'General Parenting' started by Bugsy, Jan 10, 2008.

  1. Bugsy

    Bugsy New Member

    Well, my son has been on a downhill since Thanksgiving. No need to go into all of the awful details. Thank G-D the school (a private jewish school) is sticking by him and the director and teachers have been supportive. We may need to come up with some additional money to help pay for an additional teacher to be with him. Have NO clue where to find more money but we'll figure it out.

    We saw the psychiatrist today and there is no question that Bugsy is in crisis and we started Depakote ER 250mg tonight.

    I have read TONS and beyond, but I am looking for any words of wisdom, warning or winning stories regarding Depakote.

    By the way, we also weened him off of strattera this week. Thanks for the past advice regarding the strattera.

    Bugsy's mom
  2. mstang67chic

    mstang67chic Going Green

    My difficult child has been on Depakote ER for 7 years now. Keep in mind that every child is different but for us it was great. It is a theraputic level medication but we saw improvements in him within 2-3 weeks of starting the medication. One thing to keep in mind is that Depakote is a mood stabilizer and those generally don't mix well with stims. Again, all kids are different but that hasn't been an issue for us. Our difficult child is on a bigger dose than yours but he's also 6'2" and about 140. Plus the dose he's on now is one that has been tweaked over the years. He takes his at night because it does cause drowsiness (especially at the beginning until you get used to it) but otherwise we really haven't had any negative reactions with it.

    Heads up though. The first time we got the rx filled I read the insert information about the drug. It kind of freaked me out because of the different conditions it's used for but once I saw how it worked for difficult child with no negative side affects, I calmed down.

    Good luck with it!
  3. smallworld

    smallworld Moderator

    I had two kids on Depakote from fall 2005 to spring 2006. My daughter became more irritable and depressed on high doses of Depakote so we ended up switching her to Lamictal. Depakote worked very well to stop my son's intense manic reaction to Zoloft. But once the mania was gone, it seemed as if Depakote pushed him down into depression. We ended up switching him to Lamictal as well.

    Good luck with Depakote. I hope it makes a positive difference.
  4. klmno

    klmno Active Member

    Hi, Bugsy! My difficult child is going through a medication "experiment" as well. He's been on Depakote a few months now- it was added to lithobid (time release lithium) to help address "hyperness", excessive talkiveness, restlessness, etc. It appears to have helped these things but his memory and other cognitive abilities have decreased (he went from A's & B's to D's & F's). It appears to be medications, but we aren't positive yet. The psychiatrist mentioned adding a stimulate to the mix, but we haven't done that yet and I'm not fond of that idea without seeing more evidence that he needs it for some reason other than compensating for effects of mood stabilizers. I should also mention, when my difficult child was titrating up, he hit one dosage that really wasn't so high but it turned him into a completely different person- it was beyond raging and I'd never seen him this way before- he was wild eyed and appeared like someone who had OD'd on street-drugs. (My son is 12 and so far there are no signs of any kind of street drugs.) I immediately reduced his dosage of depakote back down and this went away. As others have mentioned, keep in mind that medications effect different people different ways, so don't expect to see exactly what someone else has seen.

    I was thinking about asking psychiatrist about seroquel. What experience did you have with that? Edited: Sorry- you said Straterra- I was thinking he's been on seroquel- Never mind!!

    Thanks, and good luck! keep us posted-
  5. crazymama30

    crazymama30 Active Member

    Bugsy, I think medications really depends on an individuals body chemistry. Some have done wonderful on depakote, others have not. Just keep watching. I keep a journal on difficult child as to how his moods are. I do not always write every day, but when his life gets hectic or stressful, or we do a medication change, I do write every day. It helps me to track how his moods are and what is effective. Good luck to you.
  6. gcvmom

    gcvmom Here we go again!

    My 11yo difficult child 2 has been on Depakote ER since last July. It took a solid 4 weeks on it before I could take him out in public and not be on high alert for some kind of impulsive manic behavior that would get him seriously injured or worse. He has slowly titrated up to where he is today at 1,000mg and is doing pretty well.

    We just added Lamictal to his cocktail tonight because he still has trouble sleeping at night and when his sleep suffers, he starts to fall apart again and some of the manic symptoms creep back in. He has also been very sensitive to light/weather changes -- became depressed and weepy when we had three days of rain last weekend. Plus he's been picking at himself a bit.

    The hope is that by adding Lamictal, some of these other issues will improve, and we may even be able to back off a little on the Depakote.

    He also takes Inderal because he gets very jittery and can still be impulsive/reactive. Not sure if that's helping yet.

    He also tolerates a low to moderate dose of stimulant now, whereas before starting the Depakote, he needed a HUGE amount of stimulant to acheive the same effect in focus, concentration, staying on task, etc.

    So that's our experience. Hope the new changes keep your difficult child on a path towards a better quality of life!